Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 20, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 15, 1998, 12:11 AM CDT for Wilkin County, Minnesota; Richland County, North Dakota. It was in force for 34 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 15, 1998, 12:11 AM CDT (05:11 UTC)
- Expired
- May 15, 1998, 12:45 AM CDT
- In force
- 34 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
Counties Wilkin County, MN, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 143 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 12:15 AM CDT | Thunderstorm Wind | Kent, MN | Several trees were downed by the strong wind. |
| May 15, 12:25 AM CDT | Thunderstorm Wind | Abercrombie, ND | The strong wind blew several trees down. |
| May 15, 12:30 AM CDT | Thunderstorm Wind | Wolverton, MN | 10 aluminum transmission structure were blown over by the strong wind. |
| May 15, 12:30 AM CDT | Thunderstorm Wind | Colfax, ND | The strong wind blew several trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2296 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1504 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFAR 150511 RRA SVRFAR MNC167-NDC077-150545- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1211 AM CDT FRI MAY 15 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA NORTHEASTERN RICHLAND COUNTY IN SOUTHEASTERN NORTH DAKOTA * UNTIL 1245 AM CDT * AT 1210 AM CDT RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF ABERCROMBIE OR 15 MILES NORTHWEST OF WAHPETON. THIS STORM WAS MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ABERCROMBIE BY 1215 AM AND WOLVERTON BY 1220 AM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. WP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 8:50 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, May 14, 8:50 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 850 PM CDT THU MAY 14 1998 FIRST PERIOD DISCUSSION...BUSY ON RADAR AGAIN THIS EVENING. STORMS APPEAR TO BE DIMINISHING IN INTENSITY AND COVERAGE. SPC AND BIS COORDINATED AND WILL BE CLEARING COUNTIES OUT OF WATCH. WILL WAIT TO UPDATE ZONES UNTIL WE HAVE A BETTER IDEA OF WHICH COUNTIES ARE IN AND WHICH ARE TO CLEARED FROM WATCH AREA. WP
In the hours before
Special weather statement, May 14, 9:51 PM CDT, 2 hours 20 minutes before
MNZ001>005-007-008-013>015-022-027-028-NDZ006>008-014>016-024- 026>030-038-039-150345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 951 PM CDT THU MAY 14 1998 ...TORNADO WATCH CANCELLED FOR PORTIONS OF NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA... TORNADO WATCH NUMBER 343 HAS BEEN CANCELLED. NORTH DAKOTA COUNTIES NO LONGER UNDER THE THREAT OF TORNADOS ARE...TOWNER...CAVALIER...PEMBINA...BENSON...RAMSEY...WALSH ...NELSON...GRAND FORKS...EDDY...GRIGGS...STEELE...TRAILL... BARNES...AND CASS. MINNESOTA COUNTIES RELEASED FROM THE WATCH ARE KITTSON...ROSEAU...MARSHALL...POLK...PENNINGTON...RED LAKE... NORMAN...MAHNOMEN...CLAY AND BECKER. THERE CONTINUES TO BE A CHANCE FOR THUNDERSTORMS TONIGHT IN EASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA...BUT THE POTENTIAL FOR TORNADOS HAS DIMINISHED. WP
Special weather statement, May 14, 9:51 PM CDT, 2 hours 20 minutes before
MNZ001>005-007-008-013>015-022-027-028-NDZ006>008-014>016-024- 026>030-038-039-150345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 951 PM CDT THU MAY 14 1998 ...TORNADO WATCH CANCELLED FOR PORTIONS OF NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA... TORNADO WATCH NUMBER 343 HAS BEEN CANCELLED. NORTH DAKOTA COUNTIES NO LONGER UNDER THE THREAT OF TORNADOS ARE...TOWNER...CAVALIER...PEMBINA...BENSON...RAMSEY...WALSH ...NELSON...GRAND FORKS...EDDY...GRIGGS...STEELE...TRAILL... BARNES...AND CASS. MINNESOTA COUNTIES RELEASED FROM THE WATCH ARE KITTSON...ROSEAU...MARSHALL...POLK...PENNINGTON...RED LAKE... NORMAN...MAHNOMEN...CLAY AND BECKER. THERE CONTINUES TO BE A CHANCE FOR THUNDERSTORMS TONIGHT IN EASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA...BUT THE POTENTIAL FOR TORNADOS HAS DIMINISHED. WP
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 11:20 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 35 min |
| May 15, 1:31 AM CDT | Severe Thunderstorm Warning | FGF | Norman | 34 min |
| May 15, 1:48 AM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Mahnomen | 32 min |
| May 15, 2:25 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 30 min |
| May 15, 5:51 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 34 min |
| May 14, 7:07 PM CDT | Severe Thunderstorm Warning | FGF | Walsh | 33 min |
| May 14, 11:40 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 30 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.